advertisement
Question
Posted by: Stressed | 2008/08/28

Oratane and my eyes

Dear CyberDoc

A while ago I wrote to you regarding the Oratane 40mg a day which affected my eyes.

If you will recall I paid a visit to the eye specialist and he confirmed that there is nothing wrong with my eyes but that the tear layer is just affected (oil glands dried out) because of the Oratane.

I will be on the medication for 2 months on the 8th of September.

My eyes have been OK up until now and I regularly use Refresh Tears. However, this morning when I woke up it was suddenly moderately blurry, and when I left home I battled reading the number plate registrations of the vehicles in front of me. It is now fine again and that disappeared within 30 minutes.

Since I' ve been on the medication I battle a little to read small text on my laptop screen, but otherwise I see well without experiencing blurry vision. As far as I understand all symptoms disappear when the medication is stopped.

I am just concerned whether Oratane 40mg a day CAN MAKE ME BLIND? I am seeing the Dermatologist again on the 8th of September.

I am male, 20 years old.

Your advice will be appreciated.

Thank you doctor!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hi Stressed
Oratane can cause blurred vision and dry eyes but it is very unlikely that you will develop blindness when you are using artificial tears ( the cornea is affected and if your eyes are very dry may develop ulcers) One can develop Night blindness temporarily. I think you should ask your opthalmologist to check your eyes for you every 6-8 weeks to ensure that everything is still fine.
Dr Bets

"Dry eyes: severely dry eyes are sore and red. There is a risk of conjunctivitis and/or keratitis, an inflammatory condition of the cornea. Rarely, this scars. Stop your isotretinoin and contact your dermatologist if you have sore red eyes that fail to improve with "artificial tears" (eye drops). Sometimes, paradoxically, patients complain of watery eyes. Do not start wearing contact lenses for the first time while you are taking isotretinoin.
ye problems: night blindness and slow adaptation to the dark. This arises because isotretinoin replaces retinoic acid on receptors on the rods, the cells in the retina that enable us to see in poor light. Drivers may experience increased glare from car headlights at night. If you have eye problems, do not drive or pilot a plane after dark. Discuss your visual problems with your dermatologist; a lower dose of isotretinoin may be advised or you may need to consult an ophthalmologist. Cataracts have rarely been reported.
"http://dermnetnz.org/treatments/isotretinoin.html

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Andy | 2008/09/19

Hi
I have been on Oratane for 3 months now, and the dryness of the eyes as well as the blurryness is a known fact when using Oratane.
If you ask a optometrist, and inform them that you are using Oratane they will recommend a very good eye drop, which used at least 5 times a day, will clear your symptoms up in no time.

I hope i have helped!

p.s. Once the optometrist has recommended eye drops be sure to compare prices at Dischem....

Reply to Andy

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement